Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
J Korean Thyroid Assoc. 2014 May;7(1):83-87. Korean. Case Report. https://doi.org/10.11106/jkta.2014.7.1.83
Park KH , Kim JH , Han SE , Park CS , Nam-Goong IS , Kim YI , Kim ES .
Department of Internal Medicine, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea. endo10@daum.net
Abstract

Methimazole, a type of thionamide, is used to treat hyperthyroidism. Several adverse effects of thionamides have been reported. The representative minor adverse effects are arthralgia, skin rash, and gastric intolerance. Methimazole is reported to induce 1-6% of arthralgia cases. These patients begin to suffer from arthralgia from 1 month to 2 years after methimazole treatment. Here, we present a patient with acute onset methimazole-induced arthralgia and skin rash. At 2 days after starting methimazole treatment, a 57-year-old female developed arthralgia and a skin rash on her right leg, which subsequently spread to her left leg and right arm, and she stopped taking the medication. The patient was admitted to the rheumatology department of Ulsan University Hospital, where laboratory tests and a skin biopsy were performed to ascertain whether she had a rheumatic disorder. The skin biopsy revealed nonspecific inflammation. At 2 days after stopping methimazole treatment, the arthralgia and skin rashes had improved and methimazole treatment was recommenced. However, the same symptoms developed within 1 day. Therefore, methimazole treatment was again stopped and the symptoms disappeared.

Copyright © 2019. Korean Association of Medical Journal Editors.